Critical patient scenarios - page 2

by pinkkitty11 | 11,192 Views | 18 Comments

I took a quiz yesterday in which our instructor was just assessing our overall 'critical thinking'. She said she wasn't concerned with us knowing specifically which interventions to use for these patients, just how we would go... Read More


  1. 0
    Q3- absolutely that stent can close up in 2 hrs!
    Do MONA, 12 lead EKG, labs, and call the cardiologist or cards fellow. Also, verify that the pt received his plavix s/p stent.
  2. 3
    All these questions should trigger more assessment before interventions and leave a lot of information out, but that's pretty typical for Nursing school questions.

    1) I'd be curious how long the patient had an SBP of 70. Post bowel resection followed by significant hypotension followed by an increase in pain would be concerning for a bowel infarct. Was their BP improved due to interventions? What was their pain prior to this? It would be nice to know what type of pain meds and how long ago they got them, if you gave them something PO 5 minutes ago, then no it wouldn't be surprising that their pain has not changed.

    2) What type of surgery? It's not unusual for post OHS patients to have up a couple hundred mls an hour of CT output in the first few hours. 800cc out in an hour or even a day on post op day 2 would definately be concerning. In the first few hours after surgery, the color is important (bright red is worse) and you also need to look at more than just that hour. Some mediastinal CTs can be very positional, you may get a small amount of drainage at first and then you turn them to move their leads to the front and they dump into their CT. Dumping a few hundred CC's with repositioning isn't that unusual if they haven't drained much for the previous few hours. No matter what though, 800 cc/hr would earn a call to the Doc.

    3) You would get an EKG first, nitro only if indicated by the EKG, they should have already had their aspirin. Cardiac enzymes immediately post PCI are useless; a tropnin I doesn't rise until about 4-6 hours post event, if they were stented due to a current MI then a positive trop could well be due to the original MI, and the stenting itself cause a rise in enzymes. Some Docs might do q 8 hour trops just to make sure they trend back down, but a positive by itself doesn't tell you much.

    On the EKG you'd be looking for signs of new ischemia or signs of true ischemia in the culprit vessel vs reperfusion changes. It's not at all unusual for patients to have chest pain after stenting due to either "stretch" pain or reperfusion pain. An EKG that is consistent with reperfusion changes to the territory that was stented would only warrant treatment of the pain for patient comfort as the cause is non-ischemic. One study suggested that half of all patient who undergo PCI have post-cath non-ischemic chest pain, although that seems high, except possibly for CTO interventions which didn't exist at the time of the study. This particular study supposedly showed that this pain was primary due to stretch pain, although it didn't seem to consider reperfusion.
    It is very possible for a stent to clot up immediately post-cath, the stent damages the endothelial cells which triggers an inflammatory response that encourages platelet aggregation, which is why many post stent patients have integrilin, reopro, or angiomax running for a few hours post-cath.

    No matter what, the BP deserves treating. Some Docs will want an SBP >140 treated, others may allow up to 160 or 165.
    Last edit by MunoRN on Mar 13, '11
  3. 1
    Quote from pinkkitty11
    I took a quiz yesterday in which our instructor was just assessing our overall 'critical thinking'. She said she wasn't concerned with us knowing specifically which interventions to use for these patients, just how we would go about it. So I really felt like I knew they were bad situations, but didn't know what I was supposed to do, and was just looking for a little bit of help

    1) You receive a patient who had a recent bowel resection and is complaining of pain at 8/10 even though just having received pain meds. The patient's systolic pressure rose from 70 to 130. What would you do?

    2) You receive a patient who is post surgery, and has a chest tube. 800 mL of dark red discharge have gone into the chamber in the last hour, and the current vitals are 170/100, pulse 130. What do you do?

    3) You receive a patient who is 2 hours post stent placement. They complain of a sharp chest pain at 5/10, and current vital signs are 160/84. What would you be doing for this patient?

    Thank you! My inexperienced intuition was just assess and call the doctor. Lol.
    1. Why did you accept a pt. with a systolic pressure of 70? But OK, his BP is ok, and the meds have not had a chance to work. Give it 10 minutes, reassess and give something if you have an order, or call the doctor for more.

    2. Call the Crisis team immediately, and call the doctor next. Your pt. is bleeding out, and needs to go back to OR stat. The The heart rate is compensatory for the lessened preload, and the elevated BP is probably due to mediastinal shift.

    3. Chest pain is chest pain. Treat according to algorithms ,call the doc, get some enzymes and go from there.
    Kooky Korky likes this.
  4. 0
    Thank you to all of you who replied to my post! It was really helpful to see that I did have a lot of this all written down.. and then the things I didn't know off hand were just a result of my inexperience.
  5. 0
    Quote from mcleanl
    A heart rate of 130 in this situation would never be treated with a beta blocker....this heart rate is most likely compensatory and NEEDED. If the patient is truly bleeding his blood pressure will come down all on its own....and it won't be pretty. Again, you would never beta block a fresh post-op patient that you suspect is bleeding.
    Agreed. Consider volume and let the team know to see this patient. Stat ECHO could show tamponade or if theres not time for that a quick trip to the OR for exploration
  6. 0
    Quote from mcleanl
    A heart rate of 130 in this situation would never be treated with a beta blocker....this heart rate is most likely compensatory and NEEDED. If the patient is truly bleeding his blood pressure will come down all on its own....and it won't be pretty. Again, you would never beta block a fresh post-op patient that you suspect is bleeding.
    Jenni isn't a working nurse. Herin lies the problem on message boards-anyone can give you advice with the implication that they are nurses. Even terrible advice like giving metoprolol to a compensating tachycardia.

    The the OP, please reasearch. It's good to get advice, and there has been good advice given here, but also take it with a grain of salt. Anybody can be anybody here...
    Last edit by CCL RN on Mar 20, '11
  7. 1
    Quote from CCL RN
    Jenni isn't a working nurse. Herin lies the problem on message boards-anyone can give you advice with the implication that they are nurses. Even terrible advice like giving metoprolol to a compensating tachycardia.

    The the OP, please reasearch. It's good to get advice, and there has been good advice given here, but also take it with a grain of salt. Anybody can be anybody here...

    CCL......I think these types of discussions are great. Hopefully there are enough experienced nurses on the forum to counter-act the inaccurate advice. So now a whole bunch of readers are clear on the fact that when a patient has a compensatory heart rate a beta blocker should never be given......and guess what I have seen doctors order it! So I think these discussions are huge....and I am not sorry that Jenni threw it out there....it gave us a chance to correct her thinking.
    CCL RN likes this.
  8. 0
    Quote from mcleanl
    CCL......I think these types of discussions are great. Hopefully there are enough experienced nurses on the forum to counter-act the inaccurate advice. So now a whole bunch of readers are clear on the fact that when a patient has a compensatory heart rate a beta blocker should never be given......and guess what I have seen doctors order it! So I think these discussions are huge....and I am not sorry that Jenni threw it out there....it gave us a chance to correct her thinking.
    That's a great point!
  9. 0
    Was just thinking in scenario #1 - I would also assess the incision / dressing

    #2 call RRT

    #3 MONA, ekg, trops/cardiac enzymes, call doc, verify that ordered meds given appropriately (plavix)


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top